Key result
Interrupting DAPT for gastroscopy within 12 months of PCI showed a 3.46-fold risk of adverse cardiac events (95% CI 0.49-24.7), whereas stopping one agent did not increase risk (OR 0.65).
Why the study?
Dual antiplatelet therapy (DAPT) is recommended following PCI with DES but is a risk factor for gastrointestinal bleeding, prompting investigation into the rates of post-PCI gastroscopy, associated adverse cardiac and bleeding events, and their relationship with antiplatelet therapy.
Does interruption of antiplatelet therapy increase the risk of adverse cardiac events or bleeding complications in patients undergoing gastroscopy within 12 months of PCI?
Case-Control (n=1,497)
Yes
Does interruption of antiplatelet therapy increase the risk of adverse cardiac events or bleeding complications in patients undergoing gastroscopy within 12 months of PCI?
Gastroscopy can be safely performed in PCI patients treated with DES on single antiplatelet therapy, while complete interruption of DAPT may increase the risk of adverse cardiac events.
Background and study aims Dual antiplatelet therapy (DAPT) is recommended following percutaneous coronary intervention (PCI) with drug-eluting stent (DES). DAPT is a risk factor for gastrointestinal bleeding. We aimed to quantify (1) the rate of gastroscopy within 12 months after PCI, (2) the rate of adverse cardiac events and gastroscopy-related bleeding complications within 30 days of gastroscopy, and (3) the association between antiplatelet therapy and these events. Patients and methods Patients receiving gastroscopy within 12 months of PCI were identified and two nested case-control analyses were performed within the PCI cohort by linking Danish medical registries. Cases were patients with adverse cardiac events (cardiac death, myocardial infarction, or stent thrombosis) or hemostatic intervention. In both studies, controls were patients with gastroscopy including biopsy without adverse cardiac events and hemostatic intervention, respectively. Medical records were reviewed to obtain information on exposure to DAPT. Results We identified 22 654 PCI patients of whom 1497 patients (6.6 %) underwent gastroscopy. Twenty-two patients (1.5 %) suffered an adverse cardiac event, 93 patients (6.2 %) received hemostatic intervention during or within 30 days of the index gastroscopy. Interrupting DAPT was associated with a 3.46 times higher risk of adverse cardiac events (95 %CI 0.49 - 24.7). Discontinuation of one antiplatelet agent did not increase the risk (OR 0.65, 95 %CI 0.17 - 2.47). No hemostatic interventions were caused by endoscopic complications. Conclusion Gastroscopy can be safely performed in PCI patients treated with DES and single antiplatelet therapy while interruption of DAPT may be associated with an increased risk of adverse cardiac events.
No takes yet. Share an insight, caveat, or question.
Egholm et al. (2016) conducted a case-control in Patients undergoing gastroscopy within 12 months of percutaneous coronary intervention (PCI) with drug-eluting stent (DES) on dual antiplatelet therapy (DAPT) (n=1,497). Interruption of dual antiplatelet therapy (DAPT) or discontinuation of one antiplatelet agent during gastroscopy vs. Continued dual antiplatelet therapy was evaluated on Adverse cardiac events (cardiac death, myocardial infarction, or stent thrombosis) and hemostatic intervention within 30 days of gastroscopy (OR 3.46, 95% CI 0.49-24.7). Interrupting DAPT for gastroscopy within 12 months of PCI showed a 3.46-fold risk of adverse cardiac events (95% CI 0.49-24.7), whereas stopping one agent did not increase risk (OR 0.65).
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: